Table of Contents
ISRN Toxicology
Volume 2011, Article ID 526426, 3 pages
http://dx.doi.org/10.5402/2011/526426
Clinical Study

Mad Honey Intoxication: A Case Series of 21 Patients

1Department of Emergency Medicine, Fatih Sultan Mehmet Research and Training Hospital, Bostancı, 34752 Istanbul, Turkey
2Department of Emergency Medicine, Marmara University Medical Faculty, Haydarpasa, 34668 Istanbul, Turkey

Received 8 July 2011; Accepted 11 September 2011

Academic Editors: C. L. Chern, A. S. Faqi, and Y. N. Utkin

Copyright © 2011 Hasan Demir et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. The “grayanotoxin (mad honey)” poisoning is not known commonly, there are some case series and case reports in the medical literature about it, especially in Turkey. The aim of this study was to describe the presentation of 21 natural honey intoxication cases and to review the literature. Material and Method. This study is retrospective analysis of twenty one patients who were admitted to the emergency department due to honey poisoning. Results. Median age of 21 patients was 55. The mean length of delay after consumption is 3.4 hrs. Dizziness, weakness, excessive perspiration, nausea-vomiting, and low blood pressure were the most observed symptoms. Mean pulse rate was 56/min. Mean systolic blood pressure was 102 mmHg. The mean length of hospital stay is 14.7 hrs. Patient rhytms on arrival were as follows: 10 patients were in normal sinus rhytm, 7 sinus bradycardia, 3 nodal rhytm, 1 atrial fibrillation. Atropine was given to 18 patients. None of our patients died and all were discharged home without any complication. Discussion. In the emergency setting, poisoning is a clinical state which is very hard to identify. We have to keep in mind that drugs and toxins may cause lethal dysrhythmias.